Illinois, 2017

Hail and Damaging Winds in Illinois, May 30 to 31, 2017

May 30 to 31, 2017 · NWS ILX · 3 events in 2 counties and zones

An approaching cold front triggered widely scattered showers and thunderstorms during the evening of May 30th into the early morning hours of May 31st. One cell produced gusty 40-50mph winds that knocked a few trees down in Lincoln, while another storm dropped nickel-sized hail in Taylorville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

An approaching cold front triggered widely scattered showers and thunderstorms during the evening of May 30th into the early morning hours of May 31st. One cell produced gusty 40-50mph winds that knocked a few trees down in Lincoln, while another storm dropped nickel-sized hail in Taylorville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 30, 4:42 PM CST, 1 hour 3 minutes earlier.

Area forecast discussion, May 30, 4:42 PM CST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
542 PM CDT Tue May 30 2017

.SHORT TERM...(This evening through Wednesday)
ISSUED AT 305 PM CDT Tue May 30 2017

A weak cold front and shortwave will trigger scattered showers and
thunderstorms this evening. The front appears to have reached a
line from Springfield to Champaign already, but the gradients in
dewpoints and winds are not all that noticeable with this
weakening front. The showers and storms will be primarily
triggered by the shortwave and cold pool aloft that are rotating
around the upper low in the western Great Lakes. Cloud-to-cloud
lightning flashes have already developed along I-80 just to the
north of our counties, so some cloud-to-ground strikes may not be
far off as the showers/storms advance southward farther into our
forecast area. Have increased the coverage of PoPs/Storms the rest
of the afternoon into the evening, which seems reasonable based
on the latest updates of the HRRR and RAP models. There are some
indications that a few showers/storms may linger south of I-72/74
to Danville after midnight, so have continued isolated chances
mainly east of I-57 a couple hours after midnight.

Clearing should progress across central IL late tonight, with lows
bottoming out in the low 50s toward Galesburg and in the upper 50s
toward Lawrenceville.

Advancing high pressure on Wednesday should provide a dry day.
The colder air aloft will allow for some diurnal cumulus to
develop during the afternoon, but high temps should still have
enough boost from the late May sun to reach the low 70s north of
I-74 and upper 70s south of I-70.

.LONG TERM...(Wednesday night through Tuesday)
ISSUED AT 305 PM CDT Tue May 30 2017

A warm front advancing north toward Illinois Wed night will
produce some increasing clouds late in the night. At some point on
Thursday, the models are indicating an MCS will develop in the
central Plains and advance eastward toward Illinois. SPC has a
Marginal Risk for severe in western Illinois to account for the
possibility of that system still producing severe weather this
far east. MUCAPEs are projected to reach 1400 J/kg in our western
counties, with bulk shear of 30 to 35 kts. Surface moisture will
be lacking, so we kept PoPs in the chance and slight chance category
on Thursday for now. A secondary storm complex is expected to
advance across our northern counties after midnight Thursday
night, so PoPs were ramped up to high chance along and north of
I-74.

Storm chances on Friday and Friday evening look to be on the low
side, as the warm front advances north of our counties and we
experience a lack of noticeable triggers.

The Canadian and GFS show an enhanced area of lift developing
after midnight Friday night east of Peoria to Mattoon, mainly due
to an apparent southward drift of the warm front toward I-74.
High chance PoPs /40-50%/ were included in that area as a result.

The surface low is expected to eventually push across northern IL
Saturday night, dragging a cold front across the rest of Illinois
in the process. High chances of showers and storms will be in the
forecast from midnight Friday night through Saturday evening,
fueled by MUCAPEs in the 1500-1800 J/Kg range. Bulk shear looks to
be weak during that time at 20-30kts.

Spotty showers and storms will linger on Sunday into Sunday
evening behind the surface low as the upper trough axis and cold
pool slowly progress across Illinois.

There is relative agreement in the ECMWF/GFS/Canadian that high
pressure will settle into Illinois for Monday and Tuesday,
increasing the chances of dry weather during that time. However,
temps look to be at or below normal under the influence of a
cooler Canadian air mass.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 540 PM CDT Tue May 30 2017

A weak cold front will push across the forecast area this evening
bringing widely scattered showers and possibly a thunderstorm to
central and east central Illinois. We may have to add a tempo
group in PIA as the area of showers is closest to that site, while
further east and south, coverage at this time looks too limited
to carry anything but VCTS for a few hours into this evening.
Otherwise, VFR conditions are expected through this forecast
period as the weak upper level wave and surface boundary shifts
away from our area later tonight with high pressure drifting in
for Wednesday.

Surface winds ahead of the front will be southwest to west at
12 to 17 kts early this evening with a few gusts around 25 kts,
especially in and close to the area of showers. We look for
winds to quickly diminish at or just after sunset this evening
with a light westerly flow prevailing overnight. Northwest winds
are expected on Wednesday at 10 to 15 kts.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Shimon
LONG TERM...Shimon
AVIATION...Smith
Hazardous weather outlook, May 30, 2:24 PM CST, 3 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
324 PM CDT Tue May 30 2017

ILZ027>031-036>038-311100-
Fulton-Knox-Marshall-McLean-Peoria-Stark-Tazewell-Woodford-
324 PM CDT Tue May 30 2017

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Scattered showers and isolated thunderstorms will be possible
through 7 pm. Severe storms are not expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

An extended period of thunderstorm chances return Thursday
afternoon through Sunday morning. There is a marginal risk of
severe storms southwest of Peoria on Thursday afternoon and
evening with hail and damaging winds possible.

Flooding will continue on the Illinois river downstream of
Peoria for the next several days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ040>042-047>051-311100-
Cass-Logan-Mason-Menard-Morgan-Sangamon-Schuyler-Scott-
324 PM CDT Tue May 30 2017

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Scattered showers and isolated thunderstorms will be possible
from mid afternoon through 9 pm. The threat of severe storms is
low at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

An extended period of thunderstorm chances return Thursday
through Sunday morning. There is a marginal risk of severe
storms on Thursday afternoon and evening with hail and damaging
winds possible.

Flooding will continue on the Illinois river downstream of
Peoria for the next several days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ043>046-052>057-061-311100-
Champaign-Christian-Coles-De Witt-Douglas-Edgar-Macon-Moultrie-
Piatt-Shelby-Vermilion-
324 PM CDT Tue May 30 2017

This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.

.DAY ONE...TONIGHT...

Scattered showers and isolated thunderstorms will be possible
from late this afternoon through 11 pm. Severe storms are not
anticipated at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

An extended period of thunderstorm chances return Thursday
afternoon through Sunday. The threat of severe storms is low
during this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ062-063-066>068-071>073-311100-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
324 PM CDT Tue May 30 2017

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

Isolated showers and thunderstorms will be possible this evening
through 2 am tonight. Severe storms are not anticipated at this
time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

An extended period of thunderstorm chances return Thursday
afternoon through Sunday evening. The threat of severe storms is
low during this time.

Flooding will continue on the Wabash river upstream of Vincennes
for the next several days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

07

In the hours before

Special weather statement, May 30, 5:29 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Lincoln IL
629 PM CDT TUE MAY 30 2017

ILZ041-042-048-310015-
Logan-Mason-Menard-
629 PM CDT TUE MAY 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MENARD...LOGAN AND
EAST CENTRAL MASON COUNTIES UNTIL 715 PM CDT...

At 627 PM CDT, Doppler radar was tracking a small area of showers
and thunderstorms from just east of San Jose to near Greenview,
moving east at 35 mph.

Winds in excess of 45 mph will be possible in and close to the
heavier showers and thunderstorms.

Locations impacted include...
Lincoln, Atlanta, Mount Pulaski, Emden, Elkhart, Middletown,
Hartsburg, Chestnut, Beason, New Holland, Lawndale, Broadwell and
Sweetwater.

This includes the following highways...
 Interstate 155 between mile markers 0 and 11.
 Interstate 55 between mile markers 115 and 141.

LAT...LON 4032 8956 4033 8933 4031 8926 4028 8926
      4028 8915 4021 8914 3999 8918 4005 8975
TIME...MOT...LOC 2327Z 274DEG 29KT 4018 8962

Smith

The radar

The Lincoln radar (KILX), 3 km away, was scanning. The volume nearest the first event began at 23:46 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Logan

When
May 30, 5:45 PM CST to 6:00 PM CST
Where
Logan County, Lincoln
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.150, -89.370

A tree was blown down at Edgar and Woodlawn in Lincoln.

Thunderstorm Wind, Logan

When
May 30, 5:45 PM CST to 6:00 PM CST
Where
Logan County, 2.86 mi NNE of Burton View
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.209, -89.463

A tree was blown down at 700th Avenue and County Road 2000N near Hartsburg.

Hail, Christian

When
May 31, 2:18 AM CST to 2:23 AM CST
Where
Christian County, Taylorville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.550, -89.300

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 695613, 695616, 695612.